How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask DrRussMD Your Own Question
DrRussMD
DrRussMD, Board Certified MD
Category: Medical
Satisfied Customers: 65328
Experience:  Board certified Internal medicine and Integrative medicine. Many years of experience all areas.
24257177
Type Your Medical Question Here...
DrRussMD is online now

Informed today my platelet count is 12 down from 176 in

Customer Question

Hi
Informed today my platelet count is 12 down from 176 in June
I have been put on steroids 90 mg per day
I have a large bruise on my right elbow which is.a sign of internal bleeding apparently
I also have red spots on my legs which is why I went to gp
I am down to see consultant on Wednesday
Questions
I only have 1 eye which has a cataract forming in it
I a concerned as the literature says steroids can accelerate cataracts or encourage glaucoma
I do
Not want to be on steroids long term
Also we are due
On a cruise fora week around the UK
Should I go
On holiday and delay the consultant appointment by a week
Or should I miss holiday and stay home.
I understand they have to try and find cause.
Am I
Putting myself in further danger
Submitted: 2 years ago.
Category: Medical
Expert:  DrRussMD replied 2 years ago.
Hello
First of all, 12 is a dangerously low level and you should not be going anywhere.
There is an argument to hospitalized you.
Clearly they are trying to treat you for ITP, although you did not give that diagnosis.
You will need steroids initially regardless of the eye.
IVIG can be used instead of steroids to bring up the count.
OK, so that is an initial answer….
Please use reply to expert if you have further questions. When you are ready, please click a positive rating [hopefully excellent]. If you forgot something, come back. I am here daily.
Customer: replied 2 years ago.
Yes the diagnosis is Itp
My understanding is finding the cause
Will I be on steroids for long
I am having private tests tomorrow to
Ensure I have no sexual diseases or hiv
My sister died of
Leukaemia 60 years ago so there may be a hereditary link
Reading the internet it could also be linked to cancer and this will be checked when I have my spleen looked at
Getting somewhat neurotic about this , could type platelet level
Return but advice on Internet is that steroids only work for a short period.
Expert:  DrRussMD replied 2 years ago.
There is no known cause. The I in ITP means idiopathic, meaning cause unknown. It is felt to be autoimmune.
Steroids in fact can cause full remission in some.
IVIG and other drugs are also used.
That decision is tailored by your doctor to your situation.
It would not be at all likely that this is linked to cancer of any type.
OK, so that is an initial answer….
Please use reply to expert if you have further questions. When you are ready, please click a positive rating [hopefully excellent]. If you forgot something, come back. I am here daily.
Customer: replied 2 years ago.
Must understand the need to take medication I am really worried by the side effects of steroids. How long would you say I should be on them for. I also note another medication called Ivig which is not listed as having any real side-effects at all. Why is this not in use more. Could the platelets production increase suddenly without warning as the bruising on my arm is becoming lighter. Is there any benefit in having another blood test. This appears to be a lovely this appears to be A lifelong illness. What bothers me is the steroid approach may not work and it does it may last a short time. Are there any natural remedies you would recommend as well e.g. diet et cetera
Expert:  DrRussMD replied 2 years ago.
How long depends on your response, and your doctors can change if they needed to.
IKIG is far more expensive. It is not likely your platelets would increase suddenly.
You have to have the platelets monitored.
No natural remedies at all ; this is a serious situation.
I have not seen a positive rating on any of my answers: please remember we are only paid by Just Answer for each positive rating.
I would start therapy immediately.
DrRussMD and 2 other Medical Specialists are ready to help you
Customer: replied 2 years ago.
Is Ivig more successful . What dangers do I run by not starting treatment. Is therapy proposed done so due to cost. According to a YouTube video I watched there are new drugs out one called Thorotin produced by university of Washington.
Would a sexual disease be a trigger for this condition.
Expert:  DrRussMD replied 2 years ago.
Steroids are more successful initially, IVIG if steroids fail.
By not starting treatment you run the danger of bleeding to death and dying.
Yes there are newer drugs that is correct.
A sexual disease would not trigger this condition.
You need to be under the guidance of a hematologist very quickly at this point.